Introduction: Vilazodone is a novel antidepressant approved for the treatment of major depressive disorder. It acts as a serotonin reuptake inhibitor and 5-HT1A partial agonist. It may lead to a more rapid rise in serotonin concentration in the synaptic cleft than selective serotonin reuptake inhibitors (SSRIs), which could potentially cause more severe toxicity in overdose. Methods: We performed a systematic review of the medical literature to identify all available peer reviewed evidence regarding vilazodone poisoning. Results: We identified nine unique articles describing vilazodone poisoning. These included eleven unique case reports of vilazodone poisoning, three reviews of data from the National Poison Data System, and one review of data from the Toxicology Investigators Consortium. Children were frequently symptomatic, and many developed seizures and/or serotonin syndrome. Adults and adolescents also developed serotonin syndrome after single-substance ingestion of vilazodone. ICU admission, endotracheal intubation, and parenteral benodiazepines were frequently required. Discussion: Vilazodone, unlike SSRIs, may frequently cause serotonin syndrome in single-substance ingestions. Children ingesting as little as the minimum daily dose of vilazodone, 10 mg, suffered major clinical toxicity. Conclusion: Vilazodone poisoning may produce serious clinical effects, including serotonin syndrome and seizures. Young children are at particularly high risk and may become critically ill after ingestion of very small amounts of vilazodone. Admission of poisoned children to a monitored setting and prolonged clinical observation of poisoned adults may be reasonable.
- CNS and psychological
- complications of poisoning respiratory support
- critical/intensive care
- organ/tissue specific